Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Adaptive finite element methods for the Stokes problem with discontinuous viscosity

Authors: Andrea Bonito and Denis Devaud
Journal: Math. Comp. 84 (2015), 2137-2162
MSC (2010): Primary 41A35, 65N15, 65N30; Secondary 65Y20, 65N50
Published electronically: March 10, 2015
MathSciNet review: 3356022
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Discontinuity in viscosities is of interest in many applications. Classical adaptive numerical methods perform under the restricting assumption that the discontinuities of the viscosity are captured by the initial partition. This excludes applications where the jump of the viscosity takes place across curves, manifolds or at a priori unknown positions. We present a novel estimate measuring the distortion of the viscosity in $L^{q}$ for a $q<\infty$, thereby allowing for any type of discontinuities. This estimate requires the velocity $\mathbf {u}$ of the Stokes system to satisfy the extra regularity assumption $\nabla \mathbf {u} \in L^{r}(\Omega )^{d\times d}$ for some $r>2$. We show that the latter holds on any bounded Lipschitz domain provided the data belongs to a smaller class than those required to obtain well-posedness. Based on this theory, we introduce adaptive finite element methods which approximate the solution of Stokes equations with possible discontinuous viscosities. We prove that these algorithms are quasi-optimal in terms of error compared to the number of cells. Finally, the performance of the adaptive algorithm is numerically illustrated on insightful examples.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A35, 65N15, 65N30, 65Y20, 65N50

Retrieve articles in all journals with MSC (2010): 41A35, 65N15, 65N30, 65Y20, 65N50

Additional Information

Andrea Bonito
Affiliation: Department of Mathematics, Texas A&M University, TAMU 3368, College Station, Texas 77843
MR Author ID: 783728

Denis Devaud
Affiliation: EPFL SMA, CH-1015, Lausanne, Switzerland
MR Author ID: 1042036

Received by editor(s): June 23, 2013
Received by editor(s) in revised form: December 1, 2013, and January 10, 2014
Published electronically: March 10, 2015
Additional Notes: The first author was partially supported by NSF grant DMS-1254618 and ONR grant N000141110712
Article copyright: © Copyright 2015 American Mathematical Society